Your child is getting medication to improve his/her health. Besides beneficial effects sometimes medication give adverse reactions (side effects). Not all adverse reactions point in the direction of a drug allergy, causing confusion amongst sufferers. But then the questions remains, what is a drug allergy?
What is a drug allergy?
It is very important to find out whether symptoms are related to a drug allergy or to side effects because of the way the drug works. Getting diarrhea after the use of antibiotics, for example, is a common side effect, but does not indicate an allergic reaction.
When your child is reacting with his/her immune system to a drug/medication this indicates an allergic reaction. It is not always easy to determine though whether the body is reacting as a side effect, as a non-allergic reaction or an allergic reaction.
How often does a drug allergy occur?
A drug allergy is relatively uncommon, but exact prevalence figures are not available. People with a drug allergy mostly react to antibiotics and painkillers.
What are the symptoms of a drug allergy?
The symptoms that occur in relation to a drug allergy can vary. Most reactions are fortunately quite innocent. Typical mild symptoms are: skin rash, hives and/or itching. Sometimes the reactions are more severe. Severe symptoms that may occur include: swelling of the face, difficulty breathing, fast and strong blood pressure drop, arrhythmia or in the most severe case an anaphylactic reaction.
The symptoms which might indicate a drug allergy are:
Tips in case of a drug allergy
You should pay attention to the following if your child has symptoms when using medication:
- What medication was your child using at the time the reaction occurred (don’t forget ‘over-the-counter’ medication/products as vitamin tablets)?
- Which symptoms did your child show exactly and in what order?
- Make pictures of a rash for example to show to the physician;
- How quickly did the symptoms disappear when the medication was discontinued?
- How much time was there between taking the medication and the start of the symptoms?
- Did your child immediately develop symptoms the first time you administered the medication or did he/she got symptoms after a few dosages? Or perhaps your child developed symptoms a few days after discontinuation of the medication?
- Did your child use this particular medication before or was this a first prescription?
- For which conditions or disease did your child get the drug prescribed? It might be that not the drug but the disease itself caused the reaction;
- Does your child suffer from any other conditions?
If there is a suspected allergic reaction, please request a referral to a medical specialist with expertise in the field of drug hypersensitivity.
Once an allergy is diagnosed, think of the following:
- Please inform your pharmacist and all treating health care professional about the allergic condition of your child, including the dentist;
- Let your child carry something on him/her which states where he/she is allergic to.